|LETTERS TO THE EDITOR
|Year : 2020 | Volume
| Issue : 2 | Page : 216-217
Like a horse with blinders: Care of a transgender person
Sruti Chandrasekaran1, Shiva P Srinivasan2
1 Consultant Endocrinologist, Sree Vikas Center for Hormones and Mental Health, Chennai, Tamil Nadu, India
2 Consultant Psychiatrist, Sree Vikas Center for Hormones and Mental Health, Chennai, Tamil Nadu, India
|Date of Submission||06-Feb-2020|
|Date of Decision||06-Mar-2020|
|Date of Acceptance||26-Mar-2020|
|Date of Web Publication||30-Apr-2020|
Sree Vikas Center for Hormones and Mental Health, 11B/4, Ramagiri Nagar,
Velachery, Chennai 600 042, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Chandrasekaran S, Srinivasan SP. Like a horse with blinders: Care of a transgender person. Indian J Endocr Metab 2020;24:216-7
|How to cite this URL:|
Chandrasekaran S, Srinivasan SP. Like a horse with blinders: Care of a transgender person. Indian J Endocr Metab [serial online] 2020 [cited 2021 Feb 25];24:216-7. Available from: https://www.ijem.in/text.asp?2020/24/2/216/283567
Mr. S is a Female (F) to Male (M) transgender. Mr. S will be addressed as “He” as he prefers the same. He is 24-year-old and consulted for cross-sex hormone treatment. He is from a small village in Tamil Nadu and given his gender identity, he moved out of his family. Mr. S has researched well and understood the process of cross-sex hormone therapy. He is a teetotaler, has no sexual partner and opted out of fertility preservation. He consulted a psychiatrist and is diagnosed with gender incongruence and had no other psychiatric conditions. After baseline hormone investigation, which was all-normal, he was started on testosterone 100 mg intramuscular (IM) every two weeks. During his regular follow up after two years on cross-sex hormone treatment he developed grade 2 pitting pedal oedema. He reported tiredness and easy fatigability. Mr. S was managing a terrace garden and he attributed his tiredness to his job. His lab work repeatedly showed triglycerides (TGL) 600 mg/dl (normal ), normal liver function test, fasting blood glucose of 94 mg/dl (normal mg/dl), TSH 2.4 (0.54-5.4 μIU/ml) and Testosterone 480 ng/dl (65-800). This unusual change in his clinical profile and lipid was attributed to testosterone therapy even though his testosterone level was in the normal male range. He was not taking any other forms of over the counter cross-sex hormones. He was started on statin and gemfibrozil in addition due to his lifestyle changes for hypertriglyceridemia. He was asked not to take testosterone therapy until his next follow up.
In the next few months, his leg swelling worsened. He reported exertional shortness of breath, extreme fatigability, daytime sleepiness, and had not resumed his menstrual cycle. He was evaluated by a cardiologist for his worsening symptoms. His electrocardiogram showed a resting heart rate of 44 bpm and the echocardiogram (ECHO) did show mild pericardial effusion. Cardiologist ordered a full thyroid profile which showed a very low free T3 0.5 pg/ml (1.4-4.4 pg/ml), free T4 0.2 ng/dl (0.8-1.8) and a normal TSH 1.2 μIU/ml (0.5-5.3). He was advised to review with an endocrinologist for an abnormal thyroid function test.
Pituitary hormone evaluation showed secondary adrenal insufficiency, hypogonadism, and hypothyroidism. Magnetic resonance imaging (MRI) done showed an empty Sella syndrome. He was started on hormone replacement therapy and within one month all his symptoms resolved completely. His abnormal lipid profile normalized during follow up. He was restarted on testosterone treatment.
There are substantial barriers to care in the management of transgender individuals. Nearly 25% of the transgender individuals responded that they have been denied medical service and 30% reported that they have avoided medical care due to discrimination according to a web-based survey that included 6000 transgender individuals. In this patient of mine, I did not think about the possibility of other medical conditions and attributed all his problems to cross-sex hormone treatment. It took nearly 8 months to diagnose pituitary hormone deficiency and start him on pituitary hormone replacement.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jaffee KD, Shires DA, Stroumsa D. Discrimination and delayed health care among transgender women and men: Implications for improving medical education and healthcare delivery. Med Care 2016;54:1010-6.